Q: Will the Meds Do Anything to Me
I know I dont have this disorder but the doctors still insist I do,
so Im wondering, will the meds do anything to me. Right now they have me on
lithium and depekote. The side effects are horrible and Im thinking about just
quiting them altogether but Im scared something might happen. Will you please
Dear Ms. or Mr. R' --
Well, you could try this "test"
to see what it says, in case that helps (Mood Disorders Questionnaire).
And then, to answer your question: the med's can cause side effects in anybody,
correct diagnosis or not -- but even with a correct diagnosis, there are so many
options to work with these days, even someone who clearly has bipolar
disorder and needs the medications doesn't have to put up with much in the way
of side effects. So at minimum you could request that the med's be
adjusted to try to minimize your side effects. In the process you might
get on a medication that would do more for you -- e.g. if you did
"really" have bipolar disorder, and it's just that lithium and
Depakote aren't working for you, which happens; you could try Trileptal or
verapamil or one of the other mood stabilizers and see something really good
happen. On the other hand, you could "really" not have bipolar
disorder. In that case, you'd run the risk of the side effects that
anybody who takes these medications runs.
But, to answer your question, no, to my knowledge,
these medications have not been shown to make your underlying condition worse if
you have, for example, plain old depression and not bipolar disorder.
Again, the medications have some risks. Depakote has been suggested to
cause some hormone changes that could persist after you stop the medication --
although that connection has not been confirmed yet, and there is one
"negative" (i.e. it didn't show the connection) study. You could
read more about that (Depakote
If you're thinking about just quitting medications, at
minimum you should taper off, not just stop: if you're wrong, you can
find out you're wrong slowly that way, rather than with a sudden return of
symptoms. There's even some evidence that stopping lithium fast may be
worse than not getting on it in the first place. Taper means like 6
months, if you're smart about it, at least for the lithium taper. Better
yet, though, tell your doc' what you're thinking and what you're planning to do;
or at least consider telling her/him. Some doc's may be able to help you
think this through and then work with you to map out a rational plan, that they
can help you evaluate as you go. Good luck with that.
Published July, 2002